Aa
A
A
Close
Avatar universal
Hep C medication and depression
I am researching safe depression medication to take when I go on the treatment for hepatitis C.  I am on Wellbutrin now and I am finding myself crying now and I have not even started treatment because I already suffer from depression but not badly (normally).  Life will change now as I do not know how I will respond to the effects.  I would love some input on what effects others are having with the treatment and I am really happy to have found this site to have people to talk to.  
Cancel
7 Answers
Page 1 of 1
190885 tn?1333029491
i took zoloft for tx...started 2 months before and ended 3 months post.....i'm glad i did but was glad to get off of them.....when are you starting tx? please give more info for more help....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1840891 tn?1431551393
Welcome to the forum! You are very smart to be thinking of this now, as your depression will almost certainly worsen on interferon, and should be well-controlled before treatment starts. However, I really think its best to discuss it with your doctor, probably the one who currently prescribes the Wellbutrin for you. You can find info via google that will tell you which antidepressants are safe to take along with the drugs. It depends on which drugs you will be taking, which in turn depends in part on what the genotype is for your virus. If you provide more information we can try to help you find the answers.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
1815939 tn?1377995399
I took Wellbutrin 300 XL mg daily.

I was already on Wellbutrin XL 300 mg a day when I was diagnosed with Hep C (July 2011) and also when I started Hep C Tx (Sept. 2011). I had been on Wellbutrin since May 2011 when I was diagnosed with Major Clinical Depression. By the time I started treatment for Hep C, I was no longer depressed. I was anxious and concerned, but no longer depressed. I had zero problems with depression during 48 weeks of Hep C treatment. I am now off of the Wellbutrin.

I did have many side effects during Hep C treatment but depression was not one of them.

If you are still depressed now while on Wellbutrin (before treatment) I think it would be a good idea to talk with your psychiatrist about tweaking the dosage, adding an additional medication, or changing the medication.

There is another thing to consider. When were you diagnosed with Hepatitis C? If it was recent, had you been on Wellbutrin prior to diagnosis and, if you were, was the Wellbutrin working for you prior to diagnosis with Hep C? If it was working prior to being diagnosed with Hep C, then perhaps the diagnosis has increased your anxiety level making you more labile in your emotions. If your depression was never helped by the Wellbutrin, then a new drug may be in order. But if it was wrking and then the Hep C diagnosis exacerbated the anxiety, then perhaps tweaking the drugs or counseling will help. This is something the psychiatrist needs to help you figure out because it may impact which antidepressants you should be taking.

I was a complete nervous wreck when I was first diagnosed with Hep C. However, I just stayed on the Wellbutrin and, as I learned more about Hep C and its treatment and prognosis, I gradually became less anxious. By the time I started Hep C treatment I was still somewhat anxious about side effects and treatment, but I was not depressed.

I am not saying this is what will happen with you. I am saying that a competent psychiatrist should discuss this with you and work with you and work with you in order to come up with the best plan possible to keep your depression at bay and to get you successfully through treatment.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
My husband took Lexapro when he was on dual therapy (Interferon and Ribavirin), and he switched to Citalopram when he was on triple therapy (Interferon, Ribavirin, and Incivek).
Advocate1955
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
446474 tn?1446351282
What  antidepressant treatment you can take depends upon what anti-depressant works in your body. (Not all antidepressants work for everybody that is why that is such a variety of choices.

Secondly, it depends upon what treatment drugs you will be taking. For example if you are going to take per-INF + Ribavirin + Incivek the most common treatment for genotype 1s there can be drug to drug interactions.

------------------------------DRUG INTERACTIONS-----------------------------
Co-administration of INCIVEK combination treatment with other
drugs can alter the concentration of other drugs and other drugs may
alter the concentrations of telaprevir. Consult the full prescribing
information prior to and during treatment for potential drug-drug
interactions.

Antidepressants :
* escitalopram
* trazodone

Thirdly, what drugs you can take and the dosages may depend if you have stage 4 liver disease (cirrhosis) or not.

Talk to your doctor. She/he may refer you to a Psychiatrist familiar with treating patients with antidepressants while on hepatitis C treatments.

It is best to start the antidepressant at least a month before starting treatment as many antidepressants can take 6 week for have their full affect.
--------------------------------------------------------------------------------------------------
From HCVAdvocate.org

http://www.hcvadvocate.org/hepatitis/factsheets_pdf/Coping%20with%20Depression%20and%20Hepatitis%20C%20Guide_2011.pdf

'antidepressant medications

Antidepressant medications are commonly used to treat depression. Studies have shown that antidepressants can help reduce depression associated with hepatitis C and interferon-based therapy. There are different types of antidepressants and new ones are on the horizon. Some people have satisfying results with the first medication their doctor prescribes; others need to try a few before they find one that gives them good results. If an antidepressant does not work well within a reasonable time, don’t
despair. Your doctor may suggest combining two or more medications. Try to be patient. Although it may be a frustrating process, the benefits can be astounding. HCV and HIV protease inhibitors interact with many medications, including some antidepressants. Desipramine, escitalopram, and trazodone are known to interact,and others, such as citalopram may potentially interact. These antidepressants may be used with protease inhibitors, but they need close monitoring.

antidepressant side effects

Antidepressant medications can cause side effects. Usually these are mild, do not interfere with activities, and often resolve over time. However, some side effects can be serious, and those that are unusual, annoying, or affect your activities should be reported to your doctor right away.

Warning
Consult your doctor prior to stopping antidepressant use. Uncomfortable
and potentially serious medical symptoms have been associated with abrupt discontinuation of some antidepressants.'
------------------------------------------------------------------------------------------------------

Good luck!
Hector
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
264121 tn?1313033056
I took both wellbutrin and lexapro (a hefty chunk of each) during tx.  It helped me.  Some people need ad's and some don't but if you do, there is nothing wrong with taking them.  Whatever gets you through.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
766573 tn?1365170066
Has the Wellbutrin been helping you up to now?  Have you noticed what triggers your crying? Before you consider adding another medication I would address alternative explanations for what is happening. I am somewhat in the same age bracket as you and I noticed once I settled what was happening with my thyroid and hormones that I was not as overly sensitive. Plus having a decent support system is important while treating.

I just think this is the time to view this holistically so you do not address it with an ineffective solution. Lexapro usually is a popular suggestion since it is the cleanest AD for those of us with HCV. I found Lexapro OK for anxiety but that is about it.

Either way I agree with the others and encourage you to ask your doctor about this. If a secondary medication is the solution sometimes the first one we try is not always the best. Even though it takes a while to get regulated on another AD but you will be able to tell fairly quickly if you picked the right med.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
17568 tn?1424977159
Blank
Cindy is... Comment
Jun 29
1420486 tn?1384796753
Blank
blondie717 joined this community
Welcome them!
Jun 28
517872 tn?1465669131
Blank
senseanonymous  commented on photo
Jun 28
Blank
Weight Tracker
Track your weight over time
Start Tracking Now
Top Hepatitis Answerers
Avatar m tn
Blank
can-do-man
IN
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
317787 tn?1465993311
Blank
Dee1956
DC
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
1815939 tn?1377995399
Blank
pooh55811
1747881 tn?1358189534
Blank
hrsepwrguy
Greeley, CO
Hepatitis C Community Resources
Top Hepatitis Answerers
Avatar m tn
Blank
can-do-man
IN
163305 tn?1333672171
Blank
orphanedhawk
Rural Mural, CA
317787 tn?1465993311
Blank
Dee1956
DC
446474 tn?1446351282
Blank
HectorSF
San Francisco, CA
1815939 tn?1377995399
Blank
pooh55811
1747881 tn?1358189534
Blank
hrsepwrguy
Greeley, CO